F. Lapostolle, MD; J.M. Agostinucci, MD; S.W. Borron, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Lapostolle F, Agostinucci J, Borron S. Abuse of Epinephrine as a Stimulant. Ann Intern Med. 2002;136:174-175. doi: 10.7326/0003-4819-136-2-200201150-00021
Download citation file:
Published: Ann Intern Med. 2002;136(2):174-175.
TO THE EDITOR:
New forms of drug abuse are regularly reported, but the use of catecholamines appears to be unusual (1). We report an attempt to obtain stimulant effects through intravenous epinephrine injection.
A 33-year-old man was discovered by a nurse in the bathroom of a small hospital. He was lying on the floor with an empty syringe nearby. He was conscious, with tremors and a Glasgow coma score of 14. His heart rate was 150 beats/min on the electrocardiographic monitor, but no pulse was detected. Twenty minutes later, on physician arrival, the patient was conscious, with an arterial blood pressure of 80/45 mm Hg, a heart rate of 70 beats/min, and a respiratory rate of 12 breaths/min. Findings on clinical examination and results of electrocardiography were normal. The patient explained that he had achieved a satisfactory psychostimulant effect the previous day by experimenting with an intravenous injection of 0.5 mg of epinephrine in association with oxazepam ingestion. On this second attempt, he had injected 1 mg of epinephrine. He had planned to inject dobutamine as well but could not because of tremors. He was admitted to the emergency department for observation, and his course was uneventful, resulting in discharge a few hours later.
Learn more about subscription options.
Register Now for a free account.
Cardiology, Emergency Medicine, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only